Hypovolemic shock due to rectus sheath hematoma secondary to subcutaneous low molecular weight heparin: a case report

Hypovolemic shock due to rectus sheath hematoma secondary to subcutaneous low molecular weight heparin: a case report

Authors

  • Mariana Guerra Centro Hospitalar Universitário de Coimbra
  • Joana Coelho Centro Hospitalar Universitário de Coimbra
  • Jorge Fortuna Centro Hospitalar Universitário de Coimbra

Keywords:

Rectus sheath hematoma, Hypovolemic shock, Low molecular weight heparin, Adverse effects, Case report

Abstract

Rectus sheath hematoma (RSH) is a rare clinical entity caused by the rupture of the epigastric arteries or the rectus abdominal muscle itself, leading to the accumulation of blood in this location. It is a potentially fatal condition that mimics an acute belly condition. It is crucial to identify and treat it early to avoid unfavourable outcomes. We present the case of an 85-year-old woman hospitalized for pneumonia and respiratory failure who developed refractory hypovolemic shock associated with an abdominal mass. Computed tomography with angiography was performed, which detected the presence of a large hematoma of the wall of both rectus abdominal.

(www.actabiomedica.it)

References

Turnage, R. H. Abdominal wall, umbilicus, peritoneum, mesenteries, omentum, and retroperitoneum. 2008. Sabiston textbook of surgery, 1150-1151.

Sahu KK, Mishra AK, Lal A, George SV, Siddiqui AD. Clinical spectrum, risk factors, management and outcome of patients with retroperitoneal hematoma: a retrospective analysis of 3-year experience [published correction appears in Expert Rev Hematol. 2020 Jun;13(6):i]. Expert Rev Hematol. 2020;13(5):545-555. doi:10.1080/17474086.2020.1733963

Hatjipetrou A, Anyfantakis D, Kastanakis M. Rectus sheath hematoma: a review of the literature. Int J Surg. 2015; 13:267-271. doi: 10.1016/j.ijsu.2014.12.015

Dean RE, Maniam G, Vo T. Rectus sheath hematoma following enoxaparin administration. Proc (Bayl Univ Med Cent). 2020;33(3):460-461. Published 2020 May 4. doi:10.1080/08998280.2020.1759336

Mendes D, Penedones A, Martins M, Cavadas S, Alves C, Batel-Marques F. Rectus sheath hematoma in patients receiving subcutaneous enoxaparin: A case series of five patients. Clin Case Rep. 2020;8(12):3432-3439. Published 2020 Oct 27. doi:10.1002/ccr3.3427

Azharuddin M, Gupta M, Maniar M. Subcutaneous Heparin Leads to Rectus Sheath Hematoma: A Rare Complication. Cureus. 2018;10(6): e2769. Published 2018 Jun 8. doi:10.7759/cureus.2769

Tsapatsaris NP. Low-dose heparin. A cause of hematoma of rectus abdominis. Arch Intern Med. 1991;151(3):597-599. doi:10.1001/archinte.151.3.597

Downloads

Published

07-12-2022

How to Cite

1.
Guerra M, Coelho J, Fortuna J. Hypovolemic shock due to rectus sheath hematoma secondary to subcutaneous low molecular weight heparin: a case report. Acta Biomed [Internet]. 2022 Dec. 7 [cited 2024 Jul. 13];93(S1):e2022343. Available from: https://mattioli1885journals.com/index.php/actabiomedica/article/view/13886